Iowa, 2008

Flash Flood and Heavy Rain in Iowa, July 6, 2008

July 6, 2008 · NWS DMX · 2 events in 1 county or zone

A weak warm frontal boundary extened from west central into southeast Iowa at sunrise on the 6th. Thunderstorms developed along the boundary, especially over southeast Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$25,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak warm frontal boundary extened from west central into southeast Iowa at sunrise on the 6th. Thunderstorms developed along the boundary, especially over southeast Iowa. The storms were very slow moving in a moist environment. The atmosphere was weakly sheared with the propagation vector nearly opposed to the environmental wind vector. As a result, the storms developed and moved very slowly to the south. One cell became quite intense over southwest Appanoose County. For a period of time, the storm presented 76 dbz of reflectivity in the low levels. The storm did produce hail of pea to nearly dime size, which covered the ground, but large hail did not occur. Rainfall was very heavy with 2.5 inches of rain falling west of Seymour in a 30 minute period. Total rainfall was around 5 inches south and east of Seymour, with 6 inches west of Cincinnati. This caused flash flooding in a small part of southwest Appanoose County with water reported over the roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 6, 5:34 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 6, 5:34 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
634 AM CDT SUN JUL 6 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
ACTIVE WEATHER PATTERN IN PLACE THROUGH THE NEXT SEVERAL DAYS.
CURRENTLY STRONG THETA-E ADVECTION MOVING ACROSS CENTRAL IOWA WITH
850 MB DEW POINTS INCREASING FROM NEAR 0C OVER FAR EASTERN IOWA TO
+15C OVER THE WEST. GOOD INSTABILITY IN PLACE AS THE WARMER AIR AND
MOISTURE ADVECTS INTO THE REGION WITH MUCAPES NOW GREATER THAN 2000
J/KG. 700 MB TEMPERATURES OF +12C TO +14C CURRENTLY IS INHIBITING
THUNDERSTORM DEVELOPMENT HOWEVER THIS LAYER IS EXPECTED TO SLIGHTLY
COOL TO AROUND 11C AND SHOULD ALLOW FOR A PORTION OF THE INSTABILITY
TO BE REALIZED THIS MORNING. SHOULD FEEL LIKE SUMMER BY MID DAY WITH
DEWPOINTS RISING INTO THE UPPER 60S AND LOWER 70S. HIGH TEMPERATURES
THOUGH MORE PROBLEMATIC WITH POTENTIAL CONVECTION AND CLOUD COVER AS
FACTORS. BOUNDARY SHOULD ENTER NORTHERN IOWA THIS AFTERNOON AND FIRE
ADDITIONAL STORMS...SOME OF WHICH MAY BECOME SEVERE. SHEAR THIS
AFTERNOON IS BORDERLINE WEAK THEREFORE IT WILL BE DIFFICULT TO
MAINTAIN ORGANIZED UPDRAFTS THOUGH MULTICELL CLUSTERS ARE LIKELY
WITH A FEW BECOMING SEVERE. HEAVY RAINFALL WILL BE A CONCERN WITH
PWATS INCREASING TO NEAR 2 INCHES THIS AFTERNOON ALONG WITH SLOW
MOVING STORMS AND DEEP WARM LAYERS SHOULD YIELD EFFICIENT RAIN
PRODUCERS.

THE BOUNDARY WILL STALL OVER CENTRAL IOWA THEN BEGIN TO OSCILLATE
OVER THE STATE THOUGH MONDAY NIGHT WITH CONVECTION BEING FOCUSED
ALONG AND NORTH OF THE BOUNDARY. A SERIES OF SHORTWAVES ARE EXPECTED
TO OVERRUN THE BOUNDARY WITH NUMEROUS ROUNDS OF THUNDERSTORMS
POSSIBLE. AFTER THE INITIAL CONVECTION THIS AFTERNOON AND
EVENING...ADDITIONAL THUNDERSTORM DEVELOPMENT IS ANTICIPATED NEAR
THE BOUNDARY OVERNIGHT AS THE LOW LEVEL JET POINTS INTO THE REGION.
CORFIDI VECTORS BECOME WEAK TONIGHT AND THE 850-300MB FLOW IS
PARALLEL THE BOUNDARY SUGGESTING SLOW MOVING AND POTENTIALLY
TRAINING STORMS.

ON MONDAY THE BOUNDARY SHOULD LIFT NORTH AS A WARM FRONT ESSENTIALLY
CAPPING THE SOUTHERN TWO THIRDS OF THE FORECAST AREA FOR MUCH OF THE
DAY (ASSUMING OUTFLOW BOUNDARIES FROM PREVIOUS CONVECTION DOES NOT
SHOVE EVERYTHING FARTHER SOUTH THAN EXPECTED). THIS WILL LEAD TO A
WARM AND MUGGY DAY. TYPICALLY WARM FRONTS ARE NOT ACTIVE DURING THE
BULK OF THE DAY AS WELL SO INITIATION IN THE AFTERNOON WILL WAIT FOR
A COLD FRONT ENTERING IOWA FROM THE NORTHWEST. SHEAR BY MONDAY
AFTERNOON AND EVENING WILL BE MORE FAVORABLE FOR SUPERCELLULAR
DEVELOPMENT INITIALLY THEN BECOMING LINEAR OVERNIGHT AND WILL YIELD
THE GREATEST SEVERE WEATHER THREAT WITH THIS SYSTEM. THE BOUNDARY
WILL STILL NOT MOVE FAR WITH THE UPPER LEVEL PATTERN REMAINING
UNFAVORABLE FOR A SIGNIFICANT PUSH TO THE SOUTH UNTIL HIGH PRESSURE
BEGINS TO MOVE IN TUESDAY NIGHT AND WEDNESDAY THEREFORE HAVE
MAINTAINED POPS THROUGH TUESDAY.

GREATEST THREATS FOR HEAVY RAIN LOOK TO BE TONIGHT AND AGAIN LATE
MONDAY AFTERNOON AND OVERNIGHT. MOST LOCATIONS SHOULD BE ABLE TO
HANDLE 1 TO 3 INCHES WITH THE DRYING THAT HAS OCCURRED THE PAST TWO
WEEKS. THE CONCERN IS THAT MULTIPLE HEAVY RAIN EVENTS OVER THE NEXT
48 HOURS MAY CAUSE HYDROLOGIC PROBLEMS. TONIGHT IN PARTICULAR IS OF
CONCERN IF THUNDERSTORMS DO INDEED FIRE AND TRAIN ALONG THE
BOUNDARY. WITH AN ABUNDANCE OF MOISTURE AVAILABLE AND A STALLED
BOUNDARY IN THE AREA...WOULD NOT BE SURPRISED IF A FEW LOCATIONS
RECEIVE 6 TO 8 INCHES OF RAIN BY 12Z TUESDAY. WILL MENTION HEAVY
RAIN POTENTIAL FOR TONIGHT AND CONTINUE MENTION IN THE HWO. NO
HEADLINES WILL BE ISSUED YET BUT MAY BE NEEDED BEFORE THE EVENT IS
OVER.

&&

.AVIATION...06/06Z

SCATTERED THUNDERSTORMS WILL MOVE ACROSS SOUTH CENTRAL IOWA THIS
MORNING AN MAINLY AFFECT THE OTM AREA. BETTER CHANCE FOR
THUNDERSTORMS ARRIVES LATE THIS AFTERNOON NEAR MCW AND FOD THEN
MOVING SOUTH THROUGH THE REMAINDER OF THE TERMINALS INTO THE EVENING
HOURS. ADDITIONAL STORMS LIKELY OVER CENTRAL IOWA THROUGH 12Z MONDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...KINNEY/DONAVON
LONG TERM...DONAVON
Hazardous weather outlook, Jul 6, 4:36 AM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
536 AM CDT SUN JUL 6 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-071045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
536 AM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK FOR SEVERE WEATHER EXISTS TODAY AND TONIGHT. SCATTERED
THUNDERSTORMS ARE EXPECTED THIS MORNING THEN REDEVELOP AGAIN THIS
AFTERNOON WITH THE CHANCE CONTINUING OVERNIGHT.  AN ISOLATED
SEVERE STORM IS POSSIBLE THIS MORNING THOUGH THE GREATER THREAT
FOR SEVERE WEATHER ARRIVES LATE THIS AFTERNOON AND INTO THE
EVENING HOURS. QUARTER SIZED HAIL AND 65 MPH WINDS ARE THE PRIMARY
THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

THERE IS A THREAT FOR HEAVY RAINFALL ESPECIALLY LATE THIS
AFTERNOON AND OVERNIGHT. THE GREATEST POTENTIAL IS BETWEEN
INTERSTATE 80 AND HIGHWAY 20 WHERE 2 TO 4 INCHES OF RAINFALL IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND TUESDAY.
SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE PERIOD.
THE GREATEST THREAT FOR SEVERE WEATHER IS MONDAY AFTERNOON AND
OVERNIGHT AND AGAIN TUESDAY AFTERNOON. SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH ARE
THE PRIMARY THREATS MONDAY ALONG WITH A FEW TORNADOES. IN
ADDITION...VERY HEAVY RAINFALL IS POSSIBLE MONDAY AFTERNOON AND
NIGHT. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES FROM MONDAY THROUGH
TUESDAY ARE POSSIBLE THOUGH OVERLAPPING EVENTS MAY LEAD TO HIGHER
AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TUESDAY. RAINFALL
REPORTS WOULD BE APPRECIATED DURING THIS TIME.

IAZ070>075-081>086-092>097-071045-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
536 AM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK FOR SEVERE WEATHER EXISTS TODAY AND TONIGHT. SCATTERED
THUNDERSTORMS ARE EXPECTED THIS MORNING THEN REDEVELOP AGAIN THIS
AFTERNOON OVER NORTHERN IOWA AND MOVING SOUTHWARD OVERNIGHT. AN
ISOLATED SEVERE STORM IS POSSIBLE THIS MORNING THOUGH THE GREATER
THREAT FOR SEVERE WEATHER ARRIVES OVERNIGHT. QUARTER SIZED HAIL
AND 65 MPH WINDS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND TUESDAY.
SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE PERIOD.
THE GREATEST THREAT FOR SEVERE WEATHER IS MONDAY AFTERNOON AND
OVERNIGHT AND AGAIN TUESDAY AFTERNOON. SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH ARE
THE PRIMARY THREATS MONDAY ALONG WITH A FEW TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH TUESDAY.

DONAVON

The radar

The Des Moines radar (KDMX), 130 km away, was scanning. The volume nearest the first event began at 12:41 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Appanoose

When
July 6, 6:40 AM CST to 7:10 AM CST
Where
Appanoose County, 3 mi W of Numa
Reported by
Trained Spotter
Coordinates
40.680, -93.037

A trained spotter reported 2.5 inches of rain in a 30 minute period.

Flash Flood, Appanoose

When
July 6, 7:00 AM CST to 10:30 AM CST
Where
Appanoose County, 3 mi W of Numa to 1.64 mi SW of Numa
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
40.680, -93.037

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100170, 100171.